Pennsylvania, 2013Winter Storm in Pennsylvania, February 26, 2013
February 26, 2013 · NWS CTP · 1 event in 1 county or zone
A complex area of low pressure produced significant ice accumulation over the western ridges in Somerset County. The freezing rain transitioned to a wintry mix of snow and sleet during the evening and overnight period with a minor accumulation by the morning of the 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex area of low pressure produced significant ice accumulation over the western ridges in Somerset County. The freezing rain transitioned to a wintry mix of snow and sleet during the evening and overnight period with a minor accumulation by the morning of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 26, 5:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 26, 5:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 AM EST TUE FEB 26 2013
.SYNOPSIS...
A MAJOR WINTER STORM IMPACTING THE MISSISSIPPI AND LOWER OHIO RIVER
VALLEYS WILL TRACK NORTHEAST TOWARD THE COMMONWEALTH TODAY. A
MIXTURE OF RAIN...FREEZING RAIN...SLEET...AND SNOW WILL MOVE INTO
THE SOUTHWEST PART OF THE STATE THIS MORNING AND OVERSPREAD THE REST
OF THE REGION THIS AFTERNOON AND EARLY THIS EVENING. THE MIXED BAG
OF PRECIPITATION ACROSS THE NORTH AND WEST...AND MAINLY RAIN IN THE
SOUTHEAST...WILL PERSIST INTO TONIGHT. THERE IS POTENTIAL FOR
SIGNIFICANT FREEZING RAIN ACROSS THE LAUREL HIGHLANDS...ALONG WITH A
MODERATE SNOWFALL ACROSS THE NORTHERN PART OF THE STATE. A SECONDARY
AREA OF LOW PRESSURE IS EXPECTED TO FORM NEAR THE COAST BY WEDNESDAY
MORNING...WHICH WOULD KEEP SOME RAIN AND SNOW ACROSS THE REGION
DURING THE DAY WEDNESDAY. SNOW AND RAIN SHOWERS WILL PERSIST INTO
THE LATER PART OF THE WEEK...AS THE STORM LINGERS OFF THE EAST
COAST. COLDER AIR WILL SLOWLY WORK BACK INTO THE AREA DURING THE
LATER PART OF THE WEEK.
&&
.NEAR TERM /UNTIL NOON TODAY/...
MAINLY CLEAR SKIES AND LIGHT EASTERLY WIND WILL PREVAIL EARLY THIS
MORNING ACROSS THE NORTHEAST HALF OF THE CWA.
A VEIL OF CIRROSTRATUS SPREADING OVER THE SWRN COUNTIES OF PENN ATTM
WILL STREAM STEADILY NORTHEASTWARD AND THICKEN-UP QUICKLY ACROSS THE
REST OF THE REGION DURING THE LATE MORNING HOURS.
TEMPS AT DAYBREAK WILL RANGE FROM AROUND 20F ACROSS THE NORTH...TO
THE 20S IN MOST OTHER LOCATIONS.
&&
.SHORT TERM /NOON TODAY THROUGH 6 PM WEDNESDAY/...
PREVIOUS FCST AND ITS HIGHEST IMPACT WINTER WEATHER ELEMENTS
CONTINUE TO LOOK IN GOOD SHAPE BASED ON A CONSENSUS OF 00Z
OPERATIONAL MODELS AND THE LATEST FEW SREF RUNS.
WILL BE MAKING LITTLE OR NO CHANGES TO THE CURRENT CONFIGURATION OF
WINTER WEATHER ADVISORIES ACROSS MUCH OF THE WEST AND PORTIONS OF
CENTRAL PENN...THE WINTER STORM WARNING FOR A MIXED BAG...THEN
SIGNIF ICE ACCUMS IN THE SOUTHWEST /SOMERSET COUNTY/...AND WINTER
STORM WATCHES ACROSS THE NORTHERN MTNS. EXTENSIVELY COORDINATED WITH
NEIGHBORING WFOS BUF AND BGM ON THIS ASPECT OF THE FCST.
THERE IS FAIRLY HIGH CONFIDENCE IN THE SIGNIFICANT /AND POSSIBLY
DAMAGING/ ICE ACCUMS FROM MAINLY FZRA ACROSS SOMERSET COUNTY...WITH
LESSER AMOUNTS ACROSS CAMBRIA COUNTY/...AND ALSO THE MIXED BAG OF
PRECIP WITH ADVISORY AMOUNTS THROUGHOUT THE WRN MTNS AND PARTS OF
THE CENTRAL ZONES. THE GREATEST UNCERTAINTY CONTINUES TO BE ACROSS
THE NORTHERN MOUNTAINS WHERE SNOW ACCUMS COULD PUSH WARNING AMOUNTS
OF 6 INCHES/12 HOURS. MAINTAINING THE WINTER STORM WATCH FOR 1 OR 2
MORE MODEL CYCLES LOOKS TO BE THE PRUDENT ROUTE ATTM SINCE 1)
SNOWFALL AMOUNTS ARE STILL BORDERLINE...AND 2) PRECIP TYPE LATER
TONIGHT IS STILL UNCERTAIN AND COULD CHANGE TO LIGHT SLEET OR
FREEZING RAIN...LIMITING THE FINAL INCH OF SNOW NEEDED TO EXCEED THE
WARNING THRESHOLD. NAM DATA FOR KBFD IS ALL OVER THE PLACE WITH
RESPECT TO PRECIP TYPE /AND IS THE WARMEST IN THE BYLR/...WHILE THE
SREF MEAN SNOWFALL APPEARS TO BE AROUND 5 INCHES FOR KBFD AND POINTS
EAST /AND ITS PROB OF GRTN 4 INCHES OF SNOW/12 HOURS IS 65 TO 70
PERCENT/...AND SOME LIGHTER MIXED PRECIP POSSIBLE LATE TONIGHT. THE
25/12Z EC REMAINS THE COLDEST MODEL GUIDANCE...SUGGESTING THAT 5 TO
7 INCHES IS POSSIBLE ACROSS THE NRN MTNS BY 12Z WED.
PRECIP STARTS AS A MIX BAG OF RAIN...SLEET... AND WET SNOW BUT IS
MAINLY ZR FOR THE HIGHER ELEVATIONS IN THE LAURELS DURING THE DAY
WITH THE SFC TEMPS LIKELY STUCK BETWEEN 30-32F. WHILE DAYTIME
HEATING MAY BE STUNTED IN THE SW AND TO SOME EXTENT IN THE CENTRAL
COS...THE REST NE THIRD OF THE AREA WILL HAVE MUCH OF THE DAY TO
WARM UP BEFORE THE PRECIP DEVELOPS. CIRRUS WILL GET THICK ENOUGH
BY THE LATE MORNING AND MIDDAY HOURS /EVEN ACROSS THE CENTRAL AND NE
ZONES/ TO SIGNIFICANTLY TRIM LLVL WARMING.
THE COLD START TO THE DAY /WITH FAIRLY DRY DEWPOINTS IN THE TEENS TO
LOWER 20S/ WILL ADD AN ELEMENT OF DIFFICULTY TO THE FCST. THE MIX
INITIALLY OVER MUCH OF THE AREA WILL PROBABLY TURN TO RAIN IN THE
SERN THIRD TO HALF OF THE REGION AS THE SOUNDING INVOF OF KMDT/KTHV
AND KLNS SATURATES TO NEAR OR JUST BELOW 0C ABOVE 3 KFT AGL...BUT
WARMS TO AN AVERAGE OF 2-3C IN THE LOWEST 2.5 KFT AGL BY 22Z.
THE ICE/SNOW POTENTIAL ALONE IS COMPOUNDED BY THE VERY GUSTY ESE
WINDS EXPECTED OVER THE WESTERN RIDGES. MODEL SOUNDINGS INDICATE A
DECENT POTENTIAL FOR 35 TO 40 KT WINDS TO BE TAPPED AND MIXED DOWN
ACROSS THE RIDGES /AND ON THE NW SIDE OF GAPS IN THE MTNS/. THE
SERLY LLJ WILL INCREASE TO OVER 60KTS LATE TODAY AND EARLY TONIGHT
WITHIN JUST 2-3 KFT AGL.
POWER OUTAGES IN MORE-ICY AND HEAVIER-SNOW AREAS ARE POSSIBLE IF NOT
LIKELY BEGINNING DURING THE MID TO LATE AFTERNOON ACROSS THE SW
MTNS...AND THIS EVENING ACROSS THE NRN MTNS.
THE POTENTIAL FOR FLOODING IN THE SOUTHEAST CONTINUES TO BE A LESSER
CONCERN. THE LATEST 24 HOUR QPF MEAN INCORPORATING THE 25/21Z
SREF...AND THE 26/00Z NAM AND EC IS AROUND 1.25 INCHES ACROSS THE
LOWER SUSQ VALLEY.
GRANTED...THE SERLY FLOW IS HIGHLY ANOMALOUS /ABOUT A NEG 4-5 SIGMA
TO U-COMPONENT AT 925 AND 850 MB/...AND THE SE-FACING SLOPE ARE
PRIME TO GET HIGHER THAN MEAN QPF NUMS. BUT THE GENERAL RAINFALL IS
EXPECTED TO BE FAR ENOUGH BELOW THE 6-HR FFGS THAT WE'LL CONTINUE TO
HOLD OFF ON A FLOOD WATCH. FURTHERMORE...IT HAS BEEN RATHER DRY WITH
ONLY 0.99 LIQUID FALLING THIS MONTH AR MDT...AND ALMOST NONE IN THE
LAST WEEK+. MINOR FLOODING IN ISOLATED/SCATTERED LOCATIONS IS
POSSIBLE...BUT NOT LIKELY GIVEN THE CURRENT FCST QPF.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE BULK OF THE STEADY PRECIP WILL BE OVER BY 12Z WED...AS THE
HIGHLY ANOMALOUS SERLY LOW-LEVEL JET AND PLUME OF ANOMALOUSLY HIGH
PWATS LIFTS NORTH OF PA.
THE CENTER OF LOW PRESSURE AT MID AND UPPER LEVELS WILL DRIFT SLOWLY
EAST ACROSS THE COMMONWEALTH WEDNESDAY AND WEDNESDAY NIGHT
ACCOMPANIED BY A POCKET OF RELATIVELY STEEP 850-500 MB LAPSE RATES
OF APPROX 6-6.5C/KM WILL SUPPORT AT LEAST SCATTERED VALLEY RAIN/SNOW
SHOWERS ACROSS CENTRAL AND ERN PENN...WITH MORE NUMEROUS SNOW
SHOWERS OVER THE HIGHER TERRAIN OF THE WEST AND NORTH.
THE AIR MASS DOESN/T LOOK INITIALLY COLD ENOUGH FOR LAKE
EFFECT...HOWEVER BY WEDNESDAY NIGHT THE PRESENCE OF THE UPPER LOW/
COLD POOL ALOFT...COMBINED WITH THE APPROACH OF A SECONDARY COLD
FRONT WILL YIELD PERSISTENT UPSLOPE SNOW SHOWERS ACROSS THE W MTNS
RIGHT INTO FRI.
UPSLOPE SNOWS ACROSS THE W MTNS SHOULD TAPER OFF TOWARD THE WEEKEND.
HOWEVER...ANOTHER SHORTWAVE ROTATING SWD AROUND THE WESTERN SIDE OF
THE DEPARTING UPPER LOW WILL REINFORCE THE TROF OVR THE NORTHEAST
CONUS AND DRAW COLDER AIR INTO PA. BY SUNDAY...ECMWF ENSEMBLE MEAN
8H TEMPS FALL TO ARND -12C. SOME IMPROVEMENT IS EXPECTED SUNDAY
NIGHT AND MONDAY.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
RIDGE OF HIGH PRESSURE OVER AIRFIELDS OVERNIGHT. VFR CONDS WILL
PREVAIL THROUGH THIS MORNING.
A STORM SYSTEM OVER THE PLAINS WILL TRACK NORTHEAST TOWARD
PENNSYLVANIA TODAY...BRINGING WIDESPREAD RESTRICTIONS AND A
LIKELY MIX OF WINTRY PRECIPITATION TO CENTRAL
PENNSYLVANIA...THIS AFTERNOON LASTING INTO WEDNESDAY.
EXPECT THE ONSET OF MVFR AND LOWER CIGS AND VSBYS DUE TO
PRECIPITATION TO BEGIN AS EARLY AS 18Z IN JST...TO 22Z IN IPT.
EXPECT MIXED PRECIPITATION AT MOST LOCATIONS EXPECT MDT AND
LNS...WHERE PRECIP SHOULD REMAIN RAIN. PERIODS OF FZRA ARE
EXPECTED AT JST AND GIVEN THE VARYING INFLUX OF WARM AIR ADVECTION
WILL DETERMINE THE VARYING PRECIP TYPE.
A STRONG JET WILL BE ASSOCIATED WITH THIS SYSTEM...SO THERE WILL
WIND SHEAR OUT OF THE SOUTHEAST AT 40KTS AROUND 22Z...WITH IT
INCREASING POSSIBLY TO UPWARDS OF 60KTS AT 2KFT AT JST BY 00Z
WEDNESDAY.
OUTLOOK...
TONIGHT AND WED...CONTINUED MIXED PRECIPITATION...WIDESPREAD MVFR TO
IFR.
THU-SAT...CONTINUING RAIN AND SNOW SHOWERS...REDUCED CIGS AND VSBYS
MAINLY WEST AND CENTRAL.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 3 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON FOR PAZ005-006-011-012-037-041-042.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY FOR PAZ004-010-017>019-045-046.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
WEDNESDAY FOR PAZ024-025-034.
WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR PAZ033.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT/DANGELO
LONG TERM...LAMBERT/MARTIN
AVIATION...RXR/CERU
Hazardous weather outlook, Feb 26, 4:21 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EST TUE FEB 26 2013
PAZ005-006-011-012-037-041-042-270930-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-
421 AM EST TUE FEB 26 2013
...WINTER STORM WATCH IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004-010-017>019-045-046-270930-
WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
421 AM EST TUE FEB 26 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ026>028-035-036-049>053-056>059-063>066-270930-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
421 AM EST TUE FEB 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A PERIOD OF WET SNOW...SLEET AND RAIN WILL OCCUR THIS AFTERNOON INTO
EARLY THIS EVENING BEFORE CHANGING TO ALL RAIN EARLY TONIGHT. THE
RIDGES...MAINLY TO THE NORTH AND WEST OF INTERSTATE 81 COULD PICK
UP AN INCH OR TWO OF WET SNOW.
RAIN MAY BECOME HEAVY AT TIMES TONIGHT...LEADING TO SOME PONDING
ON ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ033-270930-
SOMERSET-
421 AM EST TUE FEB 26 2013
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FREQUENT SNOW SHOWERS WEDNESDAY INTO THURSDAY COULD BRING ANOTHER
1 TO 3 INCHES OF SNOW ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ024-025-034-270930-
CAMBRIA-BLAIR-BEDFORD-
421 AM EST TUE FEB 26 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FREQUENT SNOW SHOWERS WEDNESDAY INTO THURSDAY COULD BRING ANOTHER
1 TO 2 INCHES OF SNOW ACCUMULATION...MAINLY ACROSS THE HIGHER
TERRAIN TO THE WEST OF INTERSTATE 99.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LAMBERT
Winter Storm, Somerset
- When
- February 26, 7:00 AM EST to 10:08 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Ice accumulations of 0.10-0.25 inch were measured on the western ridges in Somerset County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427048.